Alert archive / Arizona / Flash Flood Warnings in 2011
Flash Flood Warning 1, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 3, 2011, 1:25 PM MST for Coconino County, Arizona. It was in force for 110 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2011, 1:25 PM MST (20:25 UTC)
- Expired
- Jul 3, 2011, 3:15 PM MST
- In force
- 110 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 92 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 2:16 PM MST | FLASH FLOOD | 3 Nw Doney Park, AZ | SPOTTER IN HUTCHINSON ACRES REPORTS MODERATE FLOODING OF ROAD AND WASHES |
| Jul 3, 2:29 PM MST | FLASH FLOOD | 3 Nw Doney Park, AZ | FLASH FLOODING ALONG CAMPBELL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 2320 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -101 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
690 WGUS55 KFGZ 032025 FFWFGZ AZC005-032215- /O.NEW.KFGZ.FF.W.0001.110703T2025Z-110703T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 125 PM MST SUN JUL 3 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 315 PM MST * AT 117 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN AND POSSIBLE FLOODING OVER THE SCHULTZ BURN AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIMBERLINE...FERNWOOD...WUPATKI TRAILS...HUTCHINSON ACRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE HEAVY RAIN WILL LIKELY TRIGGER FLASH FLOODS WITHIN VULNERABLE DRAINAGES IN AND DOWNSTREAM OF THE SCHULTZ FIRE BURN AREA. NORMALLY DRY WASHES IN THE WARNING AREA WILL BECOME QUICKLY INUNDATED BY FLOODWATERS. AREAS IMPACTED BY THIS WARNING INCLUDE THOSE COMMUNITIES NORTHEAST OF FLAGSTAFF ALONG AND NEAR HIGHWAY 89 NORTH OF SILVER SADDLE ROAD... INCLUDING BUT NOT LIMITED TO HUTCHINSON ACRES...TIMBERLINE...WUPATKI TRAILS...AND FERNWOOD NEIGHBORHOODS. AT THIS TIME THE WARNING DOES NOT INCLUDE THE DONEY PARK AREA EAST OF HIGHWAY 89. && LAT...LON 3537 11163 3537 11153 3527 11155 3529 11164 $$
3 follow-up statements
099 WGUS75 KFGZ 032111 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 211 PM MST SUN JUL 3 2011 AZC005-032215- /O.CON.KFGZ.FF.W.0001.000000T0000Z-110703T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCONINO AZ- 211 PM MST SUN JUL 3 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR CENTRAL COCONINO COUNTY... AT 157 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR AND RAIN GAGE REPORTS INDICATE 1 TO 1.5 INCHES OF RAIN HAS FALLEN SINCE 1 PM MST OVER THE SOUTHERN HALF OF THE SCHULTZ BURN AREA. AREAS WEST OF HIGHWAY 89 MAY EXPERIENCE FLOODING OVER THE NEXT HOUR...THOUGH FLOODING HAS NOT BEEN REPORTED YET. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIMBERLINE...FERNWOOD...WUPATKI TRAILS...HUTCHINSON ACRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE HEAVY RAIN WILL LIKELY TRIGGER FLASH FLOODS WITHIN VULNERABLE DRAINAGES IN AND DOWNSTREAM OF THE SCHULTZ FIRE BURN AREA. NORMALLY DRY WASHES IN THE WARNING AREA WILL BECOME QUICKLY INUNDATED BY FLOODWATERS. AREAS IMPACTED BY THIS WARNING INCLUDE THOSE COMMUNITIES NORTHEAST OF FLAGSTAFF ALONG AND NEAR HIGHWAY 89 NORTH OF SILVER SADDLE ROAD... INCLUDING BUT NOT LIMITED TO HUTCHINSON ACRES...TIMBERLINE...WUPATKI TRAILS...AND FERNWOOD NEIGHBORHOODS. AT THIS TIME THE WARNING DOES NOT INCLUDE THE DONEY PARK AREA EAST OF HIGHWAY 89. && LAT...LON 3537 11163 3537 11153 3527 11155 3529 11164 $$ JJ
508 WGUS75 KFGZ 032124 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 224 PM MST SUN JUL 3 2011 AZC005-032215- /O.CON.KFGZ.FF.W.0001.000000T0000Z-110703T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCONINO AZ- 224 PM MST SUN JUL 3 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR CENTRAL COCONINO COUNTY... AT 210 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING OVER THE SCHULTZ BURN AREA...AND NEIGHBORHOODS IMMEDIATELY DOWNSTREAM. SOME ROADS WERE BECOMING IMPASSABLE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIMBERLINE...FERNWOOD...HUTCHINSON ACRES. THE HEAVIEST RAIN HAS ENDED AT THIS TIME. RAINFALL AMOUNTS OF 1 TO 1.5 INCHES WERE MEASURED BETWEEN 1 AND 2 PM MST ON THE SOUTHERN HALF OF THE SCHULTZ BURN AREA. MODERATE FLOODING WILL LIKELY CONTINUE FOR AT LEAST THE NEXT HOUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE HEAVY RAIN WILL LIKELY TRIGGER FLASH FLOODS WITHIN VULNERABLE DRAINAGES IN AND DOWNSTREAM OF THE SCHULTZ FIRE BURN AREA. NORMALLY DRY WASHES IN THE WARNING AREA WILL BECOME QUICKLY INUNDATED BY FLOODWATERS. AREAS IMPACTED BY THIS WARNING INCLUDE THOSE COMMUNITIES NORTHEAST OF FLAGSTAFF ALONG AND NEAR HIGHWAY 89 NORTH OF SILVER SADDLE ROAD... INCLUDING BUT NOT LIMITED TO HUTCHINSON ACRES...TIMBERLINE...WUPATKI TRAILS...AND FERNWOOD NEIGHBORHOODS. AT THIS TIME THE WARNING DOES NOT INCLUDE THE DONEY PARK AREA EAST OF HIGHWAY 89. && LAT...LON 3537 11163 3537 11153 3527 11155 3529 11164 $$ JJ
217 WGUS75 KFGZ 032211 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 311 PM MST SUN JUL 3 2011 AZC005-032217- /O.EXP.KFGZ.FF.W.0001.000000T0000Z-110703T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCONINO AZ- 311 PM MST SUN JUL 3 2011 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MST FOR CENTRAL COCONINO COUNTY... HEAVY RAINFALL ENDED OVER THE SCHULTZ BURN AREA AROUND 2 PM MST AND SPOTTERS REPORT THAT FLOODING ACROSS THE NEIGHBORHOODS IMMEDIATELY DOWNSTREAM HAS ENDED. FLOODING WAS REPORTED ALONG CAMPBELL AVENUE EARLIER THIS AFTERNOON...BUT THIS HAS ENDED THOUGH THERE COULD STILL BE ROCKS AND MUD ON THE ROADWAY. LAT...LON 3537 11163 3537 11153 3527 11155 3529 11164 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 9:35 AM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 3, 9:35 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 935 AM MST SUN JUL 3 2011 .SYNOPSIS...A HIGH PRESSURE RIDGE OVER THE FOUR CORNERS REGION WILL OPEN THE DOOR TO INCREASING MOISTURE AND THUNDERSTORM COVERAGE THROUGH TUESDAY. A GULF OF CALIFORNIA MOISTURE SURGE IS UNDERWAY THIS MORNING...INCREASING MOISTURE AMOUNTS ACROSS SOUTHWESTERN ARIZONA. THIS MEANS HIGHER CHANCES FOR SHOWERS AND THUNDERSTORMS TODAY FROM THE MOGOLLON RIM SOUTHWARD. && .DISCUSSION...A HIGH PRESSURE RIDGE ACROSS THE FOUR CORNERS WILL PRODUCE A FAVORABLE ENVIRONMENT FOR SHOWERS AND THUNDERSTORMS ACROSS NORTHERN ARIZONA THROUGH TUESDAY. WIDESPREAD THUNDERSTORM ACTIVITY ALONG THE SIERRA MADRE MOUNTAIN RANGE IN WESTERN MEXICO OVER THE PAST 24 HOURS HAS PRODUCED A GULF OF CALIFORNIA MOISTURE SURGE INTO SOUTHWESTERN ARIZONA. MOISTURE LEVELS ACROSS THE REGION HAVE INCREASED DRAMATICALLY OVER THE PAST 24 HOURS...WITH MORNING SOUNDINGS AT FLAGSTAFF AND PHOENIX BASICALLY SHOWING TWICE THE PRECIPITABLE WATER THEY HAD YESTERDAY. ENHANCED SOUTHEASTERLY STEERING WINDS ARE ALSO PRESENT...DUE TO THE RIDGE LOCATION...AND THE WAVE APPROACHING SOUTHWEST ARIZONA. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE MOGOLLON RIM AND WHITE MTNS BEFORE NOON...SPREADING TOWARD THE WEST AND NORTHWEST... AFFECTING YAVAPAI COUNTY AND NRN GILA COUNTIES BY AFTERNOON AND EARLY EVENING. STORMS TODAY WILL BE CAPABLE OF STRONG GUSTY WINDS...ESPECIALLY LATER IN THE AFTERNOON SOUTH OF THE RIM. LOCALLY HEAVY DOWNPOURS AND MOSTLY SMALL HAIL MAY ACCOMPANY STORMS ALONG/SOUTH OF RIM. NORTH OF THE RIM...IT IS STILL FAIRLY DRY...SO ISOLATED HIGH-BASED ACTIVITY WITH GUSTY WINDS BUT LITTLE RAIN EXPECTED THERE TODAY. SIMILAR CONDITIONS ARE EXPECTED EACH DAY THROUGH AROUND MID WEEK. SCATTERED THUNDERSTORMS DEVELOPING EACH DAY OVER THE HIGHER TERRAIN BY LATE MORNING AND EARLY AFTERNOON. WEAK EASTERLY FLOW ALOFT WILL ALLOW DEVELOPING THUNDERSTORM OUTFLOWS TO DRIVE CONVECTIVE ACTIVITY INTO LOWER VALLEY AREAS SOUTH OF THE MOGOLLON RIM IN THE AFTERNOON AND EVENING HOURS. THERE MAY BE A SLIGHT DRYING TREND LATER NEXT WEEK AS A MORE SOUTHWESTERLY FLOW DEVELOPS. NOT MUCH CONFIDENCE IN THIS DRYING TREND THOUGH...AND WE WILL CONTINUE THE CHANCE OF STORMS EACH DAY FOR NOW. && .AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS WILL LOCALLY GUSTY WINDS TO DEVELOP THIS AFTERNOON. STORMS WILL LIKELY FIRST FORM OVER THE HIGHER TERRAIN THEN IN THE LOWER ELEVATIONS OF GILA AND YAVAPAI COUNTIES. MVFR CONDITIONS IN THE STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL BRING LIGHT WINDS...ABOVE NORMAL TEMPERATURES...AND A CONTINUED INCREASE OF MOISTURE. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE IN COVERAGE TODAY AND MONDAY. TUESDAY THROUGH THURSDAY...THE HIGH PRESSURE CENTER NEAR THE FOUR CORNERS IS EXPECTED TO REMAIN IN PLACE...WITH LIGHT WINDS...NEAR NORMAL TEMPERATURES...AND CHANCES FOR SHOWERS AND THUNDERSTORMS EACH DAY. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................JJ / BOHLIN AVIATION/FIRE WEATHER...KD FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 3, 9:36 AM MST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 936 AM MST SUN JUL 3 2011 AZZ004>018-037>040-040330- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 936 AM MST SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A SUBSTANTIAL MOISTURE INCREASE OCCURRED OVERNIGHT ACROSS THE STATE...BRINGING A BETTER CHANCE OF THUNDERSTORMS ACROSS MOST OF NORTHERN AND CENTRAL ARIZONA TODAY. EXPECT STORMS TO DEVELOP BY MID DAY ACROSS THE MOUNTAINS AND MOVE TOWARD THE WEST AND NORTHWEST DURING THE AFTERNOON AND EVENING. SMALL HAIL AND WIND GUSTS TO 50 MPH ARE A THREAT WITH SOME OF THE STORMS...MAINLY ALONG AND SOUTH OF THE MOGOLLON RIM. THE AREAS OF CONCERN FOR LOCALIZED FLASH FLOODING WILL BE THE RECENTLY BURNED AREAS IN SOUTHERN APACHE AND NAVAJO COUNTIES...THE LOCUST AND THE WALLOW BURN AREAS...AND THE SCHULTZ BURN AREA IN COCONINO COUNTY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A MOIST SOUTH TO SOUTHEAST FLOW AROUND THE SUBTROPICAL HIGH ACROSS NEW MEXICO WILL CONTINUE TO FEED MOISTURE INTO THE REGION. THERE WILL BE A CHANCE OF LATE MORNING THROUGH EARLY EVENING SHOWERS AND THUNDERSTORMS EACH DAY. THE AREAS OF CONCERN FOR LOCALIZED FLASH FLOODING WILL BE THE RECENTLY BURNED AREAS IN SOUTHERN APACHE AND NAVAJO COUNTIES...THE LOCUST AND THE WALLOW BURN AREAS...AND THE SCHULTZ BURN AREA IN COCONINO COUNTY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 3, 12:25 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1225 PM MST SUN JUL 3 2011
AZZ006-007-012-015-032015-
COCONINO AZ-
1225 PM MST SUN JUL 3 2011
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL COCONINO COUNTY IN NORTHERN ARIZONA
UNTIL 115 PM MST
AT 1219 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN
AREA OF THUNDERSTORMS EXTENDING FROM 6 MILES WEST OF VALLE TO 11
MILES EAST OF VALLE TO 13 MILES WEST OF GRAY MOUNTAIN...AND MOVING
NORTHWEST AT 15 MPH. THESE STORMS ARE PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING.
THIS AREA OF STORMS SHOULD REACH THE TUSAYAN AND SOUTH RIM OF THE
GRAND CANYON BY 140 PM MST.
&&
LAT...LON 3597 11151 3537 11160 3530 11194 3560 11230
3614 11230
TIME...MOT...LOC 1922Z 149DEG 14KT 3567 11226 3568 11196
3571 11170
41The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 12:25 PM MST | Special Weather Statement | FGZ | Coconino | 50 min |
| Jul 3, 1:09 PM MST | Areal Flood Advisory | FGZ | Coconino | 81 min |
| Jul 3, 1:43 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 92 min |
| Jul 3, 1:47 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 88 min |
| Jul 3, 3:43 PM MST | Special Weather Statement | FGZ | Yavapai | 47 min |
| Jul 3, 4:43 PM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.